Pathological case of the month: sudden death in a child as a result of pancreatitis during valproic acid therapy.

Darinka Mileusnic, Edmund R Donoghue, Barry D Lifschultz
{"title":"Pathological case of the month: sudden death in a child as a result of pancreatitis during valproic acid therapy.","authors":"Darinka Mileusnic,&nbsp;Edmund R Donoghue,&nbsp;Barry D Lifschultz","doi":"10.1080/15227950290104805","DOIUrl":null,"url":null,"abstract":"<p><p>Valproic acid is a widely used drug in the treatment of epilepsy and, compared to other anticonvulsant drugs, is considered safe. The most common side effects of valproic acid ingestion or therapy are transient nausea, vomiting, abdominal cramps, and diarrhea. Most of these complaints are mild. However, more serious adverse reactions can occur such as hepatotoxicity and pancreatitis. It has been proposed that, whenever possible, valproic acid not be used in the younger child, the child with a severe seizure disorder or other neurological disorders, mental retardation, developmental delay, organic brain disease, congenital abnormalities, or the child who is taking multiple anticonvulsant drugs, as these factors may increase the likelihood of hepatotoxicity and/or pancreatitis. In the present report, we describe a fatal case of acute hemorrhagic pancreatitis in a four and a half-year-old Hispanic female child who was receiving valproic acid in combination with another anticonvulsant drug for control of focal seizures. The patient also received the macrolide antibiotic azithromycin. For pediatricians and forensic pathologists valproic acid-induced pancreatitis can be a challenging diagnosis which must not be mistaken for abdominal trauma. We discuss the workup of the patient and differential diagnosis.</p>","PeriodicalId":82276,"journal":{"name":"Pediatric pathology & molecular medicine","volume":"21 5","pages":"477-84"},"PeriodicalIF":0.0000,"publicationDate":"2002-09-01","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"https://sci-hub-pdf.com/10.1080/15227950290104805","citationCount":"18","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"Pediatric pathology & molecular medicine","FirstCategoryId":"1085","ListUrlMain":"https://doi.org/10.1080/15227950290104805","RegionNum":0,"RegionCategory":null,"ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"","PubModel":"","JCR":"","JCRName":"","Score":null,"Total":0}
引用次数: 18

Abstract

Valproic acid is a widely used drug in the treatment of epilepsy and, compared to other anticonvulsant drugs, is considered safe. The most common side effects of valproic acid ingestion or therapy are transient nausea, vomiting, abdominal cramps, and diarrhea. Most of these complaints are mild. However, more serious adverse reactions can occur such as hepatotoxicity and pancreatitis. It has been proposed that, whenever possible, valproic acid not be used in the younger child, the child with a severe seizure disorder or other neurological disorders, mental retardation, developmental delay, organic brain disease, congenital abnormalities, or the child who is taking multiple anticonvulsant drugs, as these factors may increase the likelihood of hepatotoxicity and/or pancreatitis. In the present report, we describe a fatal case of acute hemorrhagic pancreatitis in a four and a half-year-old Hispanic female child who was receiving valproic acid in combination with another anticonvulsant drug for control of focal seizures. The patient also received the macrolide antibiotic azithromycin. For pediatricians and forensic pathologists valproic acid-induced pancreatitis can be a challenging diagnosis which must not be mistaken for abdominal trauma. We discuss the workup of the patient and differential diagnosis.

本月病理病例:丙戊酸治疗期间胰腺炎导致一名儿童猝死。
丙戊酸是一种广泛用于治疗癫痫的药物,与其他抗惊厥药物相比,丙戊酸被认为是安全的。丙戊酸摄入或治疗最常见的副作用是短暂性恶心、呕吐、腹部痉挛和腹泻。这些抱怨大多是温和的。然而,更严重的不良反应可能发生,如肝毒性和胰腺炎。有建议,只要可能,丙戊酸不宜用于年龄较小的儿童、患有严重癫痫或其他神经系统疾病的儿童、智力迟钝、发育迟缓、器质性脑疾病、先天性异常或正在服用多种抗惊厥药物的儿童,因为这些因素可能增加肝毒性和/或胰腺炎的可能性。在本报告中,我们描述了一个致命的急性出血性胰腺炎病例,在一个四岁半的西班牙女儿童谁接受丙戊酸联合另一种抗惊厥药物控制局灶性癫痫发作。同时给予大环内酯类抗生素阿奇霉素。对于儿科医生和法医病理学家来说,丙戊酸诱发的胰腺炎是一个具有挑战性的诊断,不能被误认为是腹部创伤。我们讨论病人的检查和鉴别诊断。
本文章由计算机程序翻译,如有差异,请以英文原文为准。
求助全文
约1分钟内获得全文 求助全文
来源期刊
自引率
0.00%
发文量
0
×
引用
GB/T 7714-2015
复制
MLA
复制
APA
复制
导出至
BibTeX EndNote RefMan NoteFirst NoteExpress
×
提示
您的信息不完整,为了账户安全,请先补充。
现在去补充
×
提示
您因"违规操作"
具体请查看互助需知
我知道了
×
提示
确定
请完成安全验证×
copy
已复制链接
快去分享给好友吧!
我知道了
右上角分享
点击右上角分享
0
联系我们:info@booksci.cn Book学术提供免费学术资源搜索服务,方便国内外学者检索中英文文献。致力于提供最便捷和优质的服务体验。 Copyright © 2023 布克学术 All rights reserved.
京ICP备2023020795号-1
ghs 京公网安备 11010802042870号
Book学术文献互助
Book学术文献互助群
群 号:604180095
Book学术官方微信
小红书